Send to:

Choose Destination
See comment in PubMed Commons below
Biol Psychiatry. 2003 Jul 15;54(2):96-104.

Diurnal variation of cerebrospinal fluid hypocretin-1 (Orexin-A) levels in control and depressed subjects.

Author information

  • 1Department of Psychiatry, Vanderbilt University School of Medicine, Nashville, Tennessee 37212, USA.



Hypocretins, excitatory neuropeptides at monoaminergic synapses, appear to regulate human sleep-wake cycles. Undetectable cerebrospinal fluid hypocretin-1 levels are seen in narcolepsy, which is frequently associated with secondary depression. Shortened rapid eye movement latency is observed in both narcolepsy and depression. Cerebrospinal fluid hypocretin-1 levels have not been reported in mood disorders.


We examined hypocretin-1 levels in 14 control and 15 depressed subjects. Cerebrospinal fluid was drawn continuously in supine subjects for 24 hours with an indwelling intrathecal catheter under entrained light-dark conditions. Depressed subjects were studied before and after 5 weeks of sertraline (n=10, three nonresponders) or bupropion (n=5, two nonresponders).


Hypocretin-1 levels varied slightly (amplitude 10%) but significantly across the diurnal cycle in control subjects, with amplitude significantly reduced in depression (3%). Levels were lowest at midday, surprising for a hypothetically wake-promoting peptide. Mean hypocretin levels trended higher in depressive than in control subjects. Hypocretin-1 levels decreased modestly but significantly after sertraline (-14%) but not bupropion.


Our results are consistent with previous physiologic findings in depression indicating dampened diurnal variations in hypocretin-1. The finding that sertraline but not bupropion slightly decreased cerebrospinal fluid hypocretin-1 indicates a serotoninergic influence on hypocretin tone.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk